Kentucky, 2007

Hail and Damaging Winds in Kentucky, July 24, 2007

July 24, 2007 · NWS JKL · 4 events in 3 counties and zones

An area of low pressure moved across the Ohio Valley and eastern Kentucky on July 24, bringing with it scattered showers and thunderstorms. A few severe storms formed in the moist and unstable air ahead of and along the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An area of low pressure moved across the Ohio Valley and eastern Kentucky on July 24, bringing with it scattered showers and thunderstorms. A few severe storms formed in the moist and unstable air ahead of and along the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 24, 10:29 AM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 24, 10:29 AM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1129 AM EDT TUE JUL 24 2007

.SHORT TERM.../THE REST OF TODAY/
FORECAST IN GOOD SHAPE AND NO UPDATES PLANNED. ST PIC SHOWS CLOUDS
ROTATING AROUND THE UPPER LOW CENTERED OVER ERN OH. VORT LOBE NOW
OVER THE MTNS OF ERN KY AND ASSOC SHRA MOVING OUT OF CWFA ALTHOUGH
SOME ENHANCEMENT STILL OCCURRING AS THEY LIFT OVER THE HIER TERRAIN.
ADDITIONAL SHRA SHOWING UP TO OUR WEST AS THE MINOR WAVES CONTINUE TO
ROTATE INTO THE AREA. STILL GOOD LOW AND MID LVL MOISTURE...HOWEVER
CLOUD COVER WILL SUPPRESS SFC HEATING TO LESS THAN CONVECTIVE
INITIATION TEMPS EVERYWHERE EXCEPT OUR EXTREME SWRN COUNTIES. WILL
KEEP NOWCASTS GOING WITH CURRENT PCPN...OTHERWISE CURRENT FCST HAS
PCPN WELL COVERED AND TEMPS WITHIN A DEG OF ACTUAL.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH THURSDAY/
THE MODELS ARE IN GOOD AGREEMENT SHOWING AN UPPER LOW REMAINING QUASI
STATIONARY OVER OHIO THROUGH WEDNESDAY AND THEN CONTINUES TO DRIFT
NORTH OVER MICHIGAN ON THURSDAY. THE LOW THEN MOVES OFF TO THE
NORTHEAST ON SATURDAY AS A FRONT APPROACHES FROM THE NORTHWEST.

THE CHALLENGE WITH THIS FORECAST IS TO SOMEHOW TIME THE VORTICITY
TROUGHS THAT WILL BE PINWHEELING AROUND THE LOW AND HELPING TO KICK
OFF SOME CONVECTION. IN GENERAL...THE PRECIPITATION WILL HAVE A
DIURNAL MAX WITH THE PEAK ACTIVITY IN THE AFTERNOON AND EARLY
EVENING HOWEVER...DEPENDING ON THE TIMING OF THE VORTICITY
LOBES...MAY CONTINUE UNTIL THE EARLY MORNING. MY CONFIDENCE LEVEL IN
THE TIMING OF THE VORTICITY LOBES IS LOW...HOWEVER CONSIDERING HOW
CLOSE THE UPPER LOW IS TO THE AREA...THIS WILL PROVIDE ENOUGH COLD
AIR ALOFT TO KEEP THE THE ATMOSPHERE SUFFICIENTLY UNSTABLE TO
GENERATE THUNDERSTORMS AND SHOWERS. CONDITIONS THIS AFTERNOON WILL
NOT BE QUITE AS UNSTABLE AS YESTERDAY...AND AS SUCH...SHOULD NOT
GENERATE ANY WIDESPREAD SEVERE WEATHER. THEIR IS STILL A POSSIBILITY
OF A MARGINALLY SEVERE STORM DEVELOPING FROM CELL MERGERS OR OUT FLOW
BOUNDARY MERGERS.

FOR TEMPERATURES...WENT WITH A 70 PERCENT...30 PERCENT BLEND FAVORING
THE WARMER GFS. THE TEMPERATURES ARE GOING TO BE VERY MUCH TIED TO
CLOUD COVER WHICH WILL BE QUITE VARIABLE.

.LONG TERM.../THURSDAY THROUGH MONDAY/

UPPER LEVEL LOW CONTINUES TO PESTER THE AREA THROUGH THE END OF THE
WORKWEEK...BEFORE A MORE SIGNIFICANT TROUGH OVERTAKES THIS FEATURE
AND SENDS A COLD FRONT DOWN ACROSS THE AREA FOR THE WEEKEND. THERE
STILL REMAINS A LOT OF QUESTION IN THE TIMING OF THE FRONT...AS
LATEST MODEL TRENDS ARE HINTING AT A MORE PROGRESSIVE
BOUNDARY...EXITING AREA BY SUNDAY. STILL LIKE THE IDEA OF A SLOWER
PROGRESSION...WHICH CORRELATES WITH THE HPC SOLUTION. DRY WEATHER
RETURNS FOR EARLY NEXT WEEK...WITH TEMPERATURES MODIFYING BACK TO
ABOVE NORMAL AS WELL.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

VFR CONDITIONS AT TAF ISSUANCE FOR ALL SITES. WIDELY SCATTERED
THUNDERSTORMS CONTINUE ACROSS OUR MOST ERN COUNTIES WITH ISOLATED
SHRA ALSO PUSHING INTO EXTREME SRN COUNTIES. SOME CLEARING...SHOULD
BE ABLE TO GET THE THUNDERSTORMS KICKING BACK UP AGAIN THIS AFTERNOON
AND EARLY EVENING. ALL TAF STATIONS WILL LIKELY SEE SOME BRIEF MVFR
WITH THUNDER AND RAIN SOMETIME LATE AFTERNOON INTO EARLY AFTERNOON.
WILL GO WITH VFR CONDITIONS THROUGH END OF TAF PERIOD...WITH 3-4K
CIGS...ANY SHOWERS AND THUNDERSTORMS WILL COVER WITH VCTS. AREAS
THAT GET RAIN WILL HAVE SOME PATCHY DENSE FOG TO FORM WHICH WILL
CREATE SOME IFR CONDITIONS LATE IN TAF PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JJ/DUSTY
LONG TERM....GEOGERIAN
AVIATION...DUSTY
Hazardous weather outlook, Jul 24, 2:49 AM EST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
349 AM EDT TUE JUL 24 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
349 AM EDT TUE JUL 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY IN THE AFTERNOON AND
EARLY EVENING. THERE IS A VERY SLIGHT RISK THAT ONE OR TWO STORMS MAY
REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM WEDNESDAY
THROUGH MONDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...AND DEPENDING ON WHICH
AREAS SEE REPEATED ROUNDS OF HEAVY RAINS...ISOLATED FLASH FLOODING
WILL BE A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

In the hours before

Local storm report, Jul 24, 9:19 AM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1019 AM EDT TUE JUL 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             5 SW PINEVILLE          36.71N 83.77W
07/23/2007  E0.75 INCH       BELL               KY   PARK/FOREST SRVC

            PENNY SIZE HAIL REPORTED WITH FIRST STORM THAT MOVED OVER
            THE PARK

&&

WJM
Local storm report, Jul 24, 9:20 AM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1020 AM EDT TUE JUL 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             5 SW PINEVILLE          36.71N 83.77W
07/23/2007  E0.75 INCH       BELL               KY   PARK/FOREST SRVC

            PENNY SIZE HAIL REPORTED WITH SECOND STORM THAT MOVED
            OVER THE PARK

&&

WJM
Local storm report, Jul 24, 9:22 AM EST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1022 AM EDT TUE JUL 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND DMG     CUBAGE                  36.70N 83.52W
07/23/2007                   BELL               KY   DEPT OF HIGHWAYS

            1 TREE DOWN ON HWY 987

&&

WJM

The radar

The Jackson,KY radar (KJKL), 98 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Knox

When
July 24, 1:08 PM EST to 1:12 PM EST
Where
Knox County, Siler
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.930, -84.050

Hail, Perry

When
July 24, 2:55 PM EST to 2:59 PM EST
Where
Perry County, Buckhorn
Measured
0.75 in hail
Reported by
Public
Coordinates
37.350, -83.480

Thunderstorm Wind, Letcher

When
July 24, 3:08 PM EST to 3:12 PM EST
Where
Letcher County, 2 mi SE of Roxana
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
37.100, -82.924

Three trees down on Highway 160 near Kings Creek.

Thunderstorm Wind, Letcher

When
July 24, 3:10 PM EST to 3:14 PM EST
Where
Letcher County, 1 mi E of Sackett
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.200, -82.862

Tree down on Highway 7 near Low Gap Branch Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46415, 46416, 46417, 46418.